1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Any tips on how to handle Lantus Lows?

Discussion in 'Ask A Question' started by sgm14, Sep 17, 2020.

  1. sgm14

    sgm14 · Active Member

    Messages:
    33
    Likes Received:
    13
    Trophy Points:
    48
    I took my lantus injection last night as usual and about half-an-hour later, my libre is going red. Took a finger prick reading and got this.

    bs.png

    Took about 15grams of carbs to recover and headed back to bed, but was wondering what I should have done.

    On the one hand, I feel that most, if not all, of my lantus injection has been wasted - so perhaps I should wait a while until my BS reaches 6 or so and then redo my lantus injection. But that sounds dangerous especially because I don't know how much lantus is still in my system and working properly. On the other hand, if I don't redo the lantus, then I am going to end up high in the morning and be struggling for most of the next day.

    So I took the safe route and didn't take any more insulin and when I woke up for breakfast at 7am, my BS was 10.6 !

    Next issue is how to recover from that. I tried (guessing and) taking 3 extra units at breakfast (ie 8 instead of 5).
    That was nowhere near enough and two hours later my BS was over 17 and so I took another 2 units. (I think that is ok, because it was going to be another four hours before my next meal and insulin dose, so I'm not going to be 'stacking')
    That correction (and the 10000 steps) seemed to do the trick as I peaked about 18 and started to fall.

    Went down as low as 6, but was back up above 7 at lunch time. (I assume the rise is because I don't have enough lantus in my system). That meant I was back up above 10 a couple of hours later and again above 7 at dinner time.

    Was wondering how other people handle this?
     
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    8,568
    Likes Received:
    5,913
    Trophy Points:
    198
    It happened to me once, very scary. It took me two days of upending the internet to find out what must've went wrong. As soon as I found out it was the Lantus I phoned my practice nurse and more or less demanded another insulin, either Tresiba or Levemir.
    Happy Tresiba user ever since :)

    As for how to handle the lack of basal after something like this, I think I would do the same: Stay a bit higher and correct with short acting insulin.
     
    • Agree Agree x 1
  3. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,841
    Likes Received:
    1,576
    Trophy Points:
    198
    I've had one incidence of a lantus low, though I suppose I could have injected bolus instead of basal....? It took me about 60g to get my blood sugar of the floor (which is over half a day's carb for me), and I hate to think what would have happened if I hadn't just started using a dexcom and been warned.

    I'm blaming an accidental bolus injection for now, but if it happens again I'll ask for levemir instead of lantus. (I don't think tresiba is available here).
     
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,315
    Likes Received:
    10,605
    Trophy Points:
    298
    Hi,

    Two questions. What time did you bolus for the evening meal?
    What time do you inject the lantus before bed?
    & a 3rd question. Is this a new cartrige of lantus & could you have banged it into muscle tissue??? (That's 4, I lied.)
     
  5. sgm14

    sgm14 · Active Member

    Messages:
    33
    Likes Received:
    13
    Trophy Points:
    48
    Evening meal bolus was 18.09.
    Lantus injection was at 23:30
    Lantus Pen has been used for a few weeks.
    > Could I have banged in into muscle tissue.
    That's harder to answer. I don't think so for the following reasons. Firstly it was not injected into an area which I would consider muscular. Secondly, it did not hurt. Thirdly, it did bleed a tiny amount which to me means it was injected into a blood vessel.
     
    • Agree Agree x 1
  6. sgm14

    sgm14 · Active Member

    Messages:
    33
    Likes Received:
    13
    Trophy Points:
    48
    Thanks. I had thought that this issue affected all types of long lasting insulin. Avoiding the problem in the first place sounds much better than trying to handle it.
     
    • Like Like x 1
  7. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    8,568
    Likes Received:
    5,913
    Trophy Points:
    198
    No it is only Lantus (and therefore likely Toujeo and Abasaglar/Basaglar as well) due to the way it has been made long acting.
    The drop of blood makes me think it very likely some of it ended up directly in your bloodstream.
    When it happened to me it was about 30 minutes as well before the hypo hit.

    Here's a bit more on how it works: https://www.diabettech.com/diabetes/lantus-lethal-or-lifesaver-doc-gbdoc/
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook